Puffy Face on Predisone

I have been on 80 mgs of predisone. My body has blown up like the pillsbury doughgirl but have not actually gained weight. Mostly my face.

Now on 40 mgs and hoping to reduce the dosage next week.

Does anyone know when the puffiness will go away or what you have experienced?

Thanks.

Report post

15 replies. Join the discussion

They call it 'moonface'. That as well as acne and some pudgyness around the middle is what our son gets when he relapses back onto prednisone. Takes about 2 months after they stop to lose much of the moonface, but the tummy stuck around a lot longer.
the acne, well, he's 14 so I cant tell when it starts to get better after he stops... it comes and goes for awhile.

Report post

Patrice, I had the moon face too. When the pred was reduced to 20 mg I began to tell a difference. Then the pred was reduced to 10 mg and 5 mg. By then most of the swelling was gone. I do have some swelling in my stomach but I can't tell how much is from my love of food and how much is the pred. I think the big stomach is called apple belly. I read that somewhere. I am on 5mg of pred every other day. They are a lot of side effects. The bad hair and thinning of the bones but anything is better than kidney failure. I am sure it will be better soon. The swelling does not come all at one time and it does not go away all at once either. Good luck.

Report post

Hey Patrice,

I've got the moonface now too. I've been on 70mg pred for 12 weeks, but it really started swelling in the last 2 or 3. The last time I was on prednisone, it wasn't until I was on <10mg before I noticed any decrease in swelling on my face. And I hate to admit it, but I don't think my face ever went back to normal. I had this pair of sunglasses that fit perfectly before I went on prenisone the last time, and they've NEVER fit since. The belly swelling? That took awhile...I did Pilates to get rid of it, and it took about 4-5 months before things came close to normal.

Report post

Its hard to determine in my son's case as he has worsening swelling for a few months prior to diagnosis. They started him also on prednisone and his face is very swollen. The neph however said this is mostly due to edema from the nephrotic syndrome and only a small amount from prednisone. He has gone down from 60mg every day to every other day the last 4 weeks but we've not seen a change yet in the swelling. We were told when his kidney's start working better the swelling will go down? It is so hard because people that see you don't know your on large doses of medicine and are ill. Hang in there!

Report post

There is hope and there are some things we may be able to do to soften the effects. After 2 months of 60mg my face gradually morphed into something caricature like. It hit me hard, and looked awful, possibly because I am so small. Desperate, I found that by keeping all oils (except flaxseed oil), fats, processed foods, and particularly salt out of my diet, that my face reduced in size dramatically. It is still swollen but not distorted as it had been. My stomach as I now learned (apple belly) is still there, looking forward to that going away while prednisone is being reduced. I know the above diet is difficult. When I go off of it my face becomes extreme, back on again it subtly reduces in size. We do the best we can :o)

Report post

Everyone is different. I have been on those large doses of steroids 4 or 5 times during the past 10 years. The first couple of times, the puffiness and weight all came off by the time I had reduced down to 5 mgs per day or every other day. As I have gotten older just like everything else, it is harder to get rid of the extra weight. The puffiness in my face leaves after I am down to 5 mg but the inner tube around my waist and other parts of my body are now harder to get rid of. I exercise like crazy and really watch what I eat (which is hard to do when you are on 40 mg of prednisone). Good luck - it will get better!

Report post

Hi Patrice,

My son is taking 20mg (after tapering down from 60mg) of Prenisone. He too has had moonface and children are not as kind as adults. The last time we tapered down to 10mg on alternating days I noticed a little change.

Think of it this way... Puffy face or Protein spillage...

Blessings!
N.

Report post

I have also found that the amount of swelling in my face and stomach are caused by my consumed amount of sodium and processed foods. The more fresh food I eat at home or prepared from scratch results in less puffiness and bloat. When I crave fast food I request the fast food nutrional charts and choose items that are acceptable. Otherwise, I always keep handy a low sodium snack or fresh fruit snack to prevent temptations of a drive-thru quickie. Besides internet research I was suprised by what I missed when I added visits to a dietician/nutritionist that supplies me with me with fresh ideas, suggestions and resources. I am a tough critic, food is my soul and culture (I am Cajun). In the beginning the diet alterations were inconvenient but became do-able and paid off as I feel way better! Hope this inspired you and hang in there! Melody

Report post

Boussar: thank you for your reply. It's great to get feedback. I'll lookf forward to getting to a lower dosage of the predisone.
-Patrice

Report post

Hi faithinthenight:
Gosh I so relate to what you said about your face being caicature like. That's how I feel. Just hating it. Thanks for your comments about diet, that is helpful.
-Patrice

Report post

Hi im currently on Prednisone. I started off with a 100mg now im on 5mg alternate days, Thank God!!! Yes, it does make the face very very puffy (moon faced as they call it) Whilst i was in hospital I was on a Prednisone pulse (cortesone through the drip) You could barely see my eyes because of the puffyness. So puffy face on prednisone is a normal facor. What you are taking it for, If i might ask.. God bless, good luck and stay healthy.

Report post

Hi Louann:
I'm taking prenisone for nephrotic syndrome or in my case called minimal change disorder. Started on 80 mg in early Sept, taking 60 mg. now. Hoping to reduce. After you went to 5mg did the moon face begin to reduce?
Thank you for your dialog and good luck to you.
-Patrice

Report post

Hi there,
I have found so much hope in all that you guys have said as I was going out of my mind. I have an overactive theriod and have been for my radioactive iodine but also has the graves disease in my eyes. About a month ago the doctor put me on prednison (i think it was 30mg 6 tablets that I took in the morning) for treating my eyes. About a week ago I started noticing that my stomach is extremly bloated and round and my face is a little swollen. I couln't understand as I haven't been craving or eating any more than usual and couldn't understand why I would be looking like that. Even though I feel like l have picked up 10 kg I actually have only put on about 3kg. Is this all part of the medications side affects and will the swelling and bloating go down as the dosage comes down as I am at 4 pills a day (20mg i think), next week 3 pill and so on till I am off it? Just depressed to think that I will stay looking like that. I have started to exercise a little but feels like my body is so tired and telling me to stop, should I be exercising or going on a diet or is this all just swelling that will go away? please if anyone can give me some advice on this i would really appreciate it.

Report post

For these meds It depends on your body weight. Its all relative. 10mg would be high dose for an infant and cause more side effects than 10 mg for an adult. So if ur a big person u may not hav many effects on 10 etc..take into acct. Ur weight.

I kno they work out the starting pred dose on your weight too. The most effective is about 1mg per 1 kg. Any more than that apparently wont do much more immunosupression but more body damage. Law of diminishing returns.

Report post

Hi There -

My son was on a very high dose (for a 6 year old) 40mg a day - everyday for 4 months.

We watched his sodium and did not allow more than 1500mg a day and also made sure he exercised at least an hr a day - active play, swimming, running around, etc. We also used a good fish supplement as well. We let him eat very little processed foods (breads, starches, etc) and tons of fruits and veggies.

A few sites that were helpful for ideas and products are davita.com and Ener-G.com.

We managed to avoid most of the moon face side affect from the prednisone. He swelled a little, but the average person who did not know him before would have never even known the difference.

He is now tapering the dose to 40mg every other day and most (if not all) the swelling is gone. We have not changed his diet at all and he is back playing soccer and baseball and stronger than ever! Even takes his own snacks to the field so he is not tempted by the sugary, sodium filled snacks they provide there.

Good luck... I promise... this will get better :)

_Jen

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders